Any advice on managing POTS?

Hi, I'm new. A head injury triggered my POTs. Adding extra salts and fluids plus reduced daily activity has brought the higher readings down from over 200 beats per minute to now around 155bpm, but my daily average just sitting extra is still over 100bpm. I tried compression tights but my legs throb with pain each night after I take them off. I put my feet up a lot more but im struggling with chest pains and each night my heart keeps flipping and irregular beats. Not really into medication as my family always seem to suffer side affects. I guess I'm hoping for a fix to reverse the impact of the accident 😔, is there anything else that might help?...

4 Replies

  • I'd strongly consider medication at this point. You can always wean off it later if things settle down. A tiny dose of b-blocker really helped me when I was in a similar place. Speak to your Doctor about the irregular beat and flipping sensation.

    Diet and supplements can help. I don't know if you have hypermobility, if you do a low fodmap diet can help. Otherwise I'd suggest no gluten and no lactose as a trial to see if that improves things. Vitamin B co supplementation may help if you're able to take it. A graduated exercise plan such as recumberant cycling can help but you may struggle without meds at this point. Have you been on the website, if not have a look, it's excellent.

    Good luck. At my worst I struggled to sit up with my pots but I'm now able to walk a couple of miles and am writing this whilst on a bike at the gym. Things can get better.

  • Hi Kate,

    Many thanks. I guess I fear being on medication for life which is why I have been "running" from it so to speak :(. Was it easy to wean off?

    I''ve had a number of relapses trying to exercise. I did 10 minutes breast stoke, slept well 7 hours, work up feeling great. Went downstairs for cereal, walked back up and came over ill, had to lay down and woke up 3 hours later.

    Yes I have hypermobilty in lower part of body. I find low carbs help, I avoid dairy and only have a little bread (I guess I'll stop that). I just went to my GP, a little 5 min walk up an incline sent me to 165 beats per minute. I told him about the chest pain,flipping etc, he said "oh then you need an ecg" which has been booked for 2 weeks - but he didn't examine me (???). Sometimes it feels like they don't actually care, just tick the protocol box and move on. I might try the vitamin B although I take an all round supplement for the heart (Cariodace. previously I found too much B12 gave me the gitters). I guess I'l have to see the consultant. Not looking forward to it though. Just want it to go away. Sorry, feeling a bit low today after GP brush off.

  • Hi Dory, I was also very hesitant about starting any medication for my heart ectopics and flutters. I've had M.E for over 20 years, diagnosed with PSVT 8 years ago and recently POTS. My first cardiologist prescribed Propranolol 20mg morning and night which really helped the heart stay steady and slow especially when walking (the only exercise I can tolerate). My second cardiologist advised the same beta blockers at the same dose. My most recent cardiologist who diagnosed POTS said that other drugs have more benefits; Ivabradine (an iF blocker) and Diltiazem (calcium channel blocker). I tried Ivabradine (felt very odd so stopped) but not the Diltiazem. Back on Propranolol now 10mg morning and night. It takes the edge off things. If you are prescribed beta blockers, which I believe is usually the first drug prescribed as it is well researched and relatively safe, maybe start at the lowest dose and see how you feel. They definitely slow and steady the heart, can help with any anxiety and shakes. On higher doses they can make you feel sluggish. I get lots of advice from Dr Sanjay Gupta's videos on YouTube and he often replies to people on his Facebook page. He is a Consultant Cardiologist in England. His videos are very informative on all areas of cardiac health and have eased my mind a great deal. He often recommends Magnesium supplements and has videos on that too. All the best with you investigations. If you want to chat further don't hesitate to get in touch. There are so many of us out here suffering the same symptoms and we can all chip in our little bit of experience to help out. Dave

  • Thanks so much Dave. Sorry to here about your various conditions too. I'll check out the YouTube video to try and get a better understanding. I think my mind just wants to reject the whole od this reality.

    Cheers D 😌

You may also like...